Heavy Snow, Hancock
- When
- November 24, 1:45 PM CST to 5:00 PM CST
- Where
- Hancock forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
The first winter storm of the season struck the day before Thanksgiving causing significant travel problems. The precipitation began as rain in the pre-dawn hours across Northeast Missouri, Southeast Iowa, and West Central Illinois due to above freezing temperatures.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The first winter storm of the season struck the day before Thanksgiving causing significant travel problems. The precipitation began as rain in the pre-dawn hours across Northeast Missouri, Southeast Iowa, and West Central Illinois due to above freezing temperatures. A combination of evaporative/dynamic cooling from the rapidly deepening low allowed a change over to all snow between sunrise and 0900 CST with a brief (generally an hour or less) period of sleet. Mesoscale bands of heavy snow then developed through the morning and afternoon hours with some observing sites reporting thunder or distant lightning. Snowfall rates in the bands were 1-2 inches per hour which allowed accumulation in spite of ground temperatures in the upper 30s to middle 40s. This resulted in numerous traffic accidents. Based on a combination of spotter and co-op reports, McDonough County received 6-7 inches of snow county-wide with the southeast half of Hancock County receiving around 6 inches. Due to an extremely sharp cutoff and mesoscale banding, only the southern parts of Henry County received 6-7 inches of snow. It is highly likely that mesoscale banding produced a 6 inch snowfall within 12 hours across extreme southern or southeast Warren county. However, no collaborative proof in the form of reports from spotters or co-operative observers were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 23, 3:50 PM CST, 21 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CST TUE NOV 23 2004 .SYNOPSIS... SIGNIFICANT STORM SYSTEM TO AFFECT THE REGION LATE TONIGHT AND WEDNESDAY. SOME AREAS WILL SEE THE FIRST SNOW OF THE SEASON WITH ACCUMULATIONS EXPECTED SOUTH OF A KEOSAUQUA TO STERLING LINE. && .SHORT TERM (TONIGHT)... WX TO START OUT QUIET AS SYSTEM SLOWLY BECOMES ORGANIZED IN THE PLAINS. DRY ATMOSPHERE WILL SLOWLY SATURATE AFTER MIDNIGHT. PRECIP SHOULD START BREAKING OUT IN THE 09-12Z TIME PERIOD SOUTH OF A KEOSAUQUA TO SPRING VALLEY LINE. BEST CHANCES FOR ANY MEASURABLE LIQUID EQUIVALENT TO BE SOUTH OF HIGHWAY 34. FORECAST SOUNDINGS AND 925 MB TEMPS SUGGEST POTENTIAL FOR A MIX AS PRECIP INITIALLY STARTS. EVAPORATIVE COOLING SHOULD QUICKLY ALLOW A COMPLETE OR NEAR COMPLETE CHANGE OVER TO ALL SNOW. NO HEADLINES FOR TONIGHT AS PRECIP WILL JUST BARELY START ACCUMULATING ON GRASSY SURFACES BY 12Z. ...08... && .LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...PRIMARY FORECAST CONCERN IS THE STORM THAT WILL BRUSH OUR SOUTHERN SECTIONS WEDNESDAY...BRINGING THE FIRST SNOW OF THE SEASON. ALSO OF INTEREST ARE REINFORCING COLD FRONTS IN THE FRIDAY EVENING AND SUNDAY NIGHT TIME FRAMES. THE MODELS CONTINUE TO PUT THE STORM ON A SOUTHERN TRACK...ALTHO A BIT NORTH OF PREVIOUS RUNS...BRINGING THE DEFORMATION ZONE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA WEDNESDAY. THE 500MB LOW MOVES FROM THE NORTHEAST CORNER OF OKLAHOMA 12Z WEDNESDAY TO JUST EAST OF A DVN TO EOK TO STL LINE BY 00Z THURSDAY...WEAKENING TO AN OPEN WAVE AS IT CROSSES MISSOURI DURING THE DAY. THE SURFACE LOW MOVES FROM NORTH CENTRAL ARKANSAS TO SOUTHERN INDIANA IN THE SAME TIME PERIOD. A COUPLED JET WILL PRODUCE STRONG DYNAMICS...BRINGING AROUND AN INCH OF WATER EQUIVALENT TO THE SOUTHEAST PORTIONS...WITH LITTLE OR NOTHING NORTHWEST. THE 1000-500MB 540 THICKNESS WILL LINGER ACROSS SOUTH CENTRAL SECTIONS IN THE MORNING...MAYBE EVEN HANGING UP FOR A WHILE IN THE MORNING...THEN MOVING SOUTH MIDDAY... AND SOUTH OF THE FA AROUND 00Z. THE 1000-850 MB 1312 LINE WILL MOVE SOUTH OF THE FA BETWEEN 12Z AND 15Z. SO THE MEAN COLUMN WILL BE RELATIVELY WARM...BUT THE LOWEST LAYERS COLDER. WILL BE COOL ENUF FOR WET SNOW SOUTH WEDNESDAY...WHERE THE HEAVIEST QPF IS...TRANSITIONING TO DRIER SNOW BEFORE ENDING IN THE AFTERNOON. FURTHER NORTH TOWARDS THE QUAD CITIES...WHERE THE QPF IS LOWER...THE SNOW WILL BE DRIER. WILL LOOSE A FAIR AMOUNT OF QPF...ESPECIALLY FAR SOUTH...TO RAIN EARLY IN THE DAY...AND ALSO TO THE WARM GROUND. SINCE THIS IS THE FIRST SNOW OF THE SEASONAL...THE GRASS IS STILL STANDING UPRIGHT AND WILL PROVIDE A GOOD AIR CUSHION TO ALLOW SNOW TO ACCUMULATE ON GRASSY SURFACES. ROADS WILL SEE ACCUMULATION ONLY IN AREAS WHERE THE SNOW RATE IS HIGH ENUF TO OVERWHELM THE WARMER GROUND TEMPERATURES. GIVEN THE STRONG DYNAMICS...ESPECIALLY 12Z TO 20Z SOUTHEAST...SNOW OR SLUSH ON ROADS WILL BE LIKELY IN SOME AREAS. THE STORM WILL SHIFT EAST OF THE AREA BY LATE AFTERNOON. WILL HAVE TO TAKE A CLOSE LOOK AT THE 00Z RUN TO MAKE SURE AN UPGRADE TO WINTER STORM WARNING IS NOT NECESSARY SOUTH. AT THIS TIME IT LOOKS UNLIKELY. LOOKING FURTHER AHEAD...THE FLOW WILL REMAIN PROGRESSIVE THRU DAY 7 WITH COLD FRONTS IN THE FRIDAY EVENING AND SUNDAY NIGHT TIME FRAMES KEEPING TEMPS NEAR TO SLIGHTLY BELOW NORMAL. LIGHT SNOW WILL BE POSSIBLE WITH BOTH THESE SYSTEMS...ALTHO TEMPS WILL BE MARGINAL AND QPF LIGHT. && .DVN WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY WEDNESDAY IA...IAZ089-099. IL...ILZ016>018-024>026-034-035. MO...MOZ009-010. && 08/REA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 453 AM CST WED NOV 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251054- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 453 AM CST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE ACROSS THE MID MISSISSIPPI VALLEY TODAY BRINGING WET SNOW ACCUMULATIONS TO PORTIONS OF SOUTHEAST IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR AREAS ROUGHLY SOUTH OF A KEOSAUQUA IOWA...TO STERLING...ROCK FALLS ILLINOIS LINE FOR THE LIKELIHOOD OF SIGNIFICANT SNOW ACCUMULATIONS OF 2 TO 5 INCHES. LOCALLY HIGHER SNOW AMOUNTS OF 6 INCHES OR MORE WILL BE POSSIBLE OVER FAR SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...ROUGHLY SOUTH OF A PRINCETON ILLINOIS...TO KAHOKA MISSOURI LINE. DUE TO WARM GROUND AND PAVEMENT TEMPERATURES... MUCH OF THE INITIAL SNOWFALL WILL MELT AND REDUCE ACTUAL ACCUMULATIONS. HIGHER SNOW ACCUMULATIONS SHOULD BE MAINLY ON GRASSY AND ELEVATED SURFACES...ALTHOUGH MODERATE TO HEAVY SNOW RATES FROM MID MORNING THROUGH EARLY AFTERNOON WILL LEAD TO SLUSHY ACCUMULATIONS ON ROADS. IN ADDITION...BRISK NORTHEAST WINDS AT 15 TO 30 MPH WILL AID IN REDUCING VISIBILITIES IN THE SNOW...THEREBY CREATING HAZARDOUS DRIVING CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL BE POSSIBLE NORTH OF INTERSTATE 80 LATE THURSDAY NIGHT. AT THIS TIME...ANY ACCUMULATIONS APPEAR LIGHT...AND CONFINED TO NORTHEAST IOWA. BY FRIDAY MORNING...ANY SNOW WILL CHANGE OVER TO RAIN AS TEMPERATURES RISE ABOVE FREEZING. A STORM SYSTEM WILL MOVE THROUGH MISSOURI FRIDAY NIGHT. THIS STORM WILL BRING COLD AIR BACK TO THE OUTLOOK AREA FRIDAY EVENING...WHICH IS EXPECTED TO CHANGE THE RAIN BACK TO SNOW...OVER EASTERN IOWA AND NORTHWEST ILLINOIS. LIGHT SNOW...OR A MIX OF RAIN AND SNOW MAY CONTINUE INTO SATURDAY MORNING. IT IS TOO EARLY TO DETERMINE SNOWFALL ACCUMULATIONS FOR THIS EVENT. MORE CHANCES FOR SNOW...OR RAIN AND SNOW MIXED ARE EXPECTED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD APPRECIATE ANY REPORTS OF SNOWFALL AMOUNTS FROM SPOTTERS...LAW ENFORCEMENT AND EMERGENCY MANAGERS IN SOUTHEAST IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428867, 5428868, 5428869.